Skip Navigation
News and Publications
 
 
 
In This Section      
Print This Page

Steroids Prescribed in the ICU Linked to Delirium - 05/28/2014

Steroids Prescribed in the ICU Linked to Delirium

Release Date: May 28, 2014
Dale Needham, M.D., Ph.D.
Dale Needham, M.D., Ph.D.
Credit: Johns Hopkins Medicine

Fast Facts:

  • Critically ill patients receiving steroids in a hospital’s intensive care unit (ICU) are significantly more likely to develop delirium.
  • Delirium has been associated with worse functional recovery and cognitive impairments of a magnitude consistent with moderate traumatic brain injury or mild Alzheimer’s disease.
  • Researchers found that patients were 52 percent more likely to newly develop delirium if they had been treated with steroids on the prior day.
  • Overall, up to 80 percent of ventilated patients develop delirium in the ICU, and researchers have been looking for risk factors.

New Johns Hopkins research suggests that critically ill patients receiving steroids in a hospital’s intensive care unit (ICU) are significantly more likely to develop delirium. Results of their research, they say, suggest minimizing the use of steroids could reduce delirium in the ICU.

While it usually goes away after a few days, studies show delirium in the ICU has a long-term impact. It has been associated with worse functional recovery and cognitive impairments of a magnitude consistent with moderate traumatic brain injury or mild Alzheimer’s disease.
Overall, up to 80 percent of ventilated patients develop delirium in the ICU, and researchers have been looking for risk factors.

In a report published in the June issue of the journal Critical Care Medicine, the investigators said that in more than one-third of the ICU days evaluated, mechanically ventilated patients with acute lung injury were given systemic corticosteroids at a range of doses during their ICU stay.

For the study, researchers looked at the medical records of 330 acute lung injury patients with a collective 2,286 days in an ICU at four Baltimore hospitals between October 2004 and October 2007. They found that patients were 52 percent more likely to newly develop delirium if they had been treated with steroids on the prior day. Older age was also associated with an increased risk of developing delirium. Delirium can be marked by poor memory and thinking, sometimes with disorientation, hallucinations and agitation.

“We need to be cautious in our use of steroids in critically ill patients and weigh the risks and benefits of using them,” says study leader Dale M. Needham, M.D., Ph.D., an associate professor of medicine and of physical medicine and rehabilitation at the Johns Hopkins University School of Medicine. “Sometimes they are necessary, but we need to be thoughtful about minimizing the dose and duration of steroid use when possible.”

Needham says there are a wide variety of reasons why an ICU patient would receive steroids. They may be ordered to respond to inflammation in the lung or elsewhere in the body. Steroids also were used frequently to treat septic shock in the ICU, but more recent studies have shown fewer benefits from steroids in this condition.

Other research being done by Needham and his group suggests that steroids may also have an effect on patients’ physical impairments after they leave the ICU.

Along with Needham, other Johns Hopkins researchers involved in the study include Elizabeth Colantuoni, Ph.D.; Oscar J. Bienvenu, M.D., Ph.D.; Karin J. Neufeld, M.D., M.P.H.; and Pedro A. Mendez-Tellez, M.D. Researchers from the University of Maryland School of Medicine, University of Nevada School of Medicine and Chang Gung University in Taiwan also contributed.

The research was supported in part by a grant from the National Institutes of Health’s National Heart, Lung and Blood Institute (P050 HL73994).

For the Media

Contacts:

Stephanie Desmon
410-955-8665
sdesmon1@jhmi.edu

Lauren Nelson
410-955-8725
lnelso35@jhmi.edu

Downloads:

Photo/video files to accompany this story are available for download.

We are providing this photo/video with the understanding that it will be used only to help illustrate the story in the corresponding news release. Please use the credit information given on this Web page. If there is anything else you need, please email us at JHMedia@jhmi.edu. Thank you.

View Files

© The Johns Hopkins University, The Johns Hopkins Hospital, and Johns Hopkins Health System. All rights reserved.

Privacy Policy and Disclaimer